Kansas, 2022

Drought in Kansas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS ICT · 20 events in 20 counties and zones

A prolonged period of extremely dry weather led to drought conditions worsening during the month of August 2022. The hardest hit areas were across southern Kansas, where some locations experienced some of the driest summers on record.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of extremely dry weather led to drought conditions worsening during the month of August 2022. The hardest hit areas were across southern Kansas, where some locations experienced some of the driest summers on record. Numerous counties across southern Kansas climbed from severe drought (D2) to extreme drought (D3) by the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 31, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1119 PM CDT Sun Jul 31 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 247 PM CDT Sun Jul 31 2022

Upper ridging will begin to build over the region this evening and
continue through Tuesday returning hot and dry conditions to the
area. Expect high temperatures to climb into the upper 90s to near
100 degrees Monday through Wednesday.  Heat indices Tuesday and
Wednesday will approach 100 to 105 degrees, though increased wind
gusts should help limit the overall heat stress. The ridge will
flatten out, temporarily, on Wednesday as a shortwave trough
translates across the Northern Plains.

.LONG TERM...(Thursday through Sunday)
Issued at 247 PM CDT Sun Jul 31 2022

As a progressive shortwave moves across the Northern Plains
Wednesday, a trailing frontal boundary is progged move through
central KS Wednesday into Thursday. This feature may be a focus for
scattered showers. Upper ridging will quickly fill back in and
amplify as we head into late week and the start of the weekend.
Thereafter, models start to diverge in how the next shortwave
coming out of the Pacific Northwest evolves. Expect high
temperatures in the upper 90s to continue throughout the extended
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1116 PM CDT Sun Jul 31 2022

VFR conditions are expected over the next 24 hours. A couple of
showers may try to develop across northern Oklahoma and southern
Kansas, but impacts will be minimal. Southerly to southeasterly
surface flow is expected to continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  98  74 101 /   0   0   0   0
Hutchinson      69  98  74 101 /   0   0   0   0
Newton          70  96  74  99 /   0   0   0   0
ElDorado        70  95  73  99 /   0   0   0   0
Winfield-KWLD   72  96  74 100 /  10   0   0   0
Russell         67  98  72 102 /   0   0   0   0
Great Bend      67  97  72 101 /   0   0   0   0
Salina          69  99  75 103 /   0   0   0   0
McPherson       69  98  73 100 /   0   0   0   0
Coffeyville     73  95  74 100 /  10  10   0   0
Chanute         71  95  73  99 /  10  10   0   0
Iola            71  95  73  98 /  10   0   0   0
Parsons-KPPF    73  95  73 100 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...JC
Hazardous weather outlook, Jul 31, 3:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
456 PM CDT Sun Jul 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
456 PM CDT Sun Jul 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices will approach the 100 to 105 range in the
afternoon and early evening Tuesday and Wednesday.

A few storms will be possible Wednesday evening through early
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Labette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the entire county due to continued well below normal rainfall.

Drought, Chautauqua

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Severe drought (D2) expanded to extreme drought (D3), during the the middle of the month due to continued well below normal rainfall.

Drought, Neosho

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county. The Airport in Chanute, Kansas only reported 0.87 inches of rainfall for the month. This was 2.97 inches below normal. This was the third consecutive month that was 2 inches below normal.

Drought, Wilson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Allen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Woodson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Greenwood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Elk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Cowley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Butler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to severe drought (D2) and eventually to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Sumner

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Sedgwick

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county. Wichita Eisenhower National Airport reported 1.04 inches of rainfall, which was 3.26 inches below normal. This marked the third month in a row with below normal rainfall.

Drought, Harper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Severe (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Kingman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Severe (D2) and eventually extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Reno

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought (D2) rapidly expanded to extreme drought (D3) by the end of the month, due to well below normal rainfall across the county.

Drought, Harvey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Rice

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the entire county due to continued well below normal rainfall.

Drought, Barton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

Drought, Russell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Moderate drought (D1) rapidly expanded to Severe drought (D2) by the end of the month, due to well below normal rainfall across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052337, 1052338, 1052339, 1052341, 1052343, 1052345, 1052348, 1052349, 1052350, 1052352, 1052353, 1052354, 1052355, 1052356, 1052357, 1052358, 1052359, 1052360, 1052361, 1052362.